Alert archive / New Mexico / Flash Flood Watches in 2013

Flash Flood Watch 13, NWS Albuquerque, NM

August 29, 2013

NWS Albuquerque, NM issued this flash flood watch at Aug 29, 2013, 4:26 AM MDT. It took effect at Aug 29, 2013, 12:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2013, 4:26 AM MDT (10:26 UTC)
In effect from
Aug 29, 2013, 12:00 PM MDT
Expired
Aug 29, 2013, 10:00 PM MDT
In force
10 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WGUS65 KABQ 291026
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
426 AM MDT THU AUG 29 2013

NMZ508-509-291830-
/O.NEW.KABQ.FF.A.0013.130829T1800Z-130830T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-
426 AM MDT THU AUG 29 2013

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH AND CENTRAL NEW
  MEXICO...INCLUDING THE FOLLOWING AREAS...SAN FRANCISCO RIVER
  VALLEY AND SOUTHWEST MOUNTAINS.

* FROM NOON MDT TODAY THROUGH THIS EVENING

* A DISTURBANCE ALOFT WILL BRING COPIOUS AMOUNTS OF MOISTURE INTO
  PORTIONS OF SOUTH CENTRAL AND SOUTHWESTERN NEW MEXICO TODAY.
  THIS WILL HELP INITIATE SIGNIFICANT COVERAGE OF THUNDERSTORMS
  CAPABLE OF PRODUCING HEAVY RAINFALL. STORMS WILL ALSO MOVE VERY
  SLOWLY...EXACERBATING THE HEAVY RAINFALL AND FLASH FLOODING
  THREAT.

* RAINFALL RATES OF TWO TO THREE INCHES AN HOUR WILL BE POSSIBLE
  UNDER STRONGER THUNDERSTORMS THAT DEVELOP TODAY. THIS WILL LEAD
  TO ABRUPT AND EXCESSIVE RUNOFF AND FLASH FLOODING. THE
  WHITEWATER BALDY BURN SCAR WILL BE ESPECIALLY SUSCEPTIBLE TO
  FLASH FLOODING TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH
FLOOD WARNINGS BE ISSUED.

&&

$$

52
2 follow-up statements
814 
WGUS65 KABQ 291812
FFAABQ

FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1212 PM MDT THU AUG 29 2013

NMZ508-509-300400-
/O.CON.KABQ.FF.A.0013.000000T0000Z-130830T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-
1212 PM MDT THU AUG 29 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTH AND CENTRAL NEW MEXICO...INCLUDING THE 
  FOLLOWING AREAS...SAN FRANCISCO RIVER VALLEY AND SOUTHWEST 
  MOUNTAINS. 

* UNTIL 10 PM MDT THIS EVENING

* A DISTURBANCE ALOFT WILL BRING COPIOUS AMOUNTS OF MOISTURE INTO
  PORTIONS OF SOUTH CENTRAL AND SOUTHWESTERN NEW MEXICO THROUGH
  THIS EVENING. THIS WILL HELP INITIATE SIGNIFICANT COVERAGE OF
  THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL. STORMS WILL
  ALSO MOVE VERY SLOWLY...INCREASING THE HEAVY RAINFALL AND FLASH
  FLOODING THREAT.

* RAINFALL RATES OF TWO TO THREE INCHES AN HOUR WILL BE POSSIBLE
  UNDER STRONGER THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING.
  THIS WILL LEAD TO ABRUPT AND EXCESSIVE RUNOFF AND FLASH
  FLOODING. THE WHITEWATER BALDY BURN SCAR WILL BE ESPECIALLY
  AT RISK TO FLASH FLOODING THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH
FLOOD WARNINGS BE ISSUED.

&&

$$

SHY
922 
WGUS65 KABQ 300404
FFAABQ

FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1004 PM MDT THU AUG 29 2013

NMZ508-509-300515-
/O.EXP.KABQ.FF.A.0013.000000T0000Z-130830T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-
1004 PM MDT THU AUG 29 2013

...FLASH FLOOD WATCH HAS EXPIRED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTH AND CENTRAL NEW
MEXICO HAS EXPIRED. THE HEAVIER RAIN HAS MOVED INTO ARIZONA.

$$

40

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Aug 29, 3:16 AM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 29, 3:16 AM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
316 AM MDT THU AUG 29 2013

.DISCUSSION...
SOME INTERESTING UPPER LEVEL FEATURES ARE APPARENT ON WATER VAPOR
SATELLITE IMAGERY EARLY THIS MORNING...INCLUDING AN EVOLVING
DISTURBANCE OVER SOUTH CENTRAL TO SOUTHWESTERN NM. FORECAST MODELS
ALL PEG THIS AS A NOTABLE PERTURBATION THAT WILL LIFT
NORTHWESTWARD THROUGH THE DAY...ADVECTING BOUNTIFUL MOISTURE INTO
SOUTHWESTERN ZONES OF THE FORECAST AREA. THE TRICKY PART OF THE
FORECAST WILL BE INSTABILITY. LOTS OF CLOUDS AND SHOWERY PRECIP
HAS BEEN ENTERING SOUTHERN NM SINCE LATE LAST EVENING WITH
EMBEDDED STORMS CONGEALING NEAR EL PASO AND VICINITY. THIS
ACTIVITY IS EXPECTED TO CONTINUE DRIFTING NORTH NORTHWEST...AND
MODELS INDICATE DESTABILIZATION WILL NOT BE A PROBLEM BY THIS
AFTERNOON DESPITE ABUNDANT CLOUD COVER WORKING IN.

HAVE JUMPED ON BOARD WITH THIS ADVERTISEMENT WITH SOME
EASE...GIVEN THAT STORMS ARE DEVELOPING IN FAR WEST TEXAS.
ALSO OF CONCERN IS THE HEALTHY PWATS COUPLED WITH A SLUGGISH
STEERING FLOW OVER THE GILA WILDERNESS AND THE SAN FRANCISCO RIVER
VALLEY. NAM HAS PWATS OF 1.2 TO 1.3 ADVERTISED FOR THIS AREA...AND
GIVEN WHITEWATER BALDY BURN SCAR SENSITIVITY WILL GO AHEAD AND
HOIST A FLASH FLOOD WATCH FOR TODAY. IT WILL BE A DIFFERENT STORY
IN THE EASTERN PLAINS AS THE H5 PRESSURE HEIGHTS SOAR TO 596-596
DAM...ALLOWING TEMPERATURES TO WARM A FEW MORE DEGREES...WELL INTO
THE 90S. SUFFICIENT SURFACE BASED MOISTURE WILL BE IN PLACE IN THE
EAST CENTRAL PLAINS WITH ABUNDANT CAPE VALUES DEPICTED...HOWEVER
SOME INHIBITION MAY BE FOUND AT THE TOP OF THE BOUNDARY LAYER
WHICH WOULD MAKE IT DIFFICULT FOR ANY STORMS TO POP THERE.

THE GFS MODEL HAS A HEFTIER STORM COVERAGE SHOWN FOR FRIDAY WHILE
THE NAM HAS SOME DRIER AIR WORKING IN FROM THE SOUTHEAST. HAVE
KEPT POPS FAIRLY ELEVATED OVER THE WESTERN TWO THIRDS OF THE
FORECAST AREA WITH A FOCUS IN THE NORTHERN MOUNTAINS. THE UPPER
HIGH WILL CENTER NEAR THE CO/NM BORDER LATE FRIDAY AND THE HEAT
WILL CONTINUE TO RISE IN THE EASTERN PLAINS WITH MANY UPPER 90S
AND A FEW TRIPE DIGIT READINGS EXPECTED.

LITTLE MOVEMENT OF THE UPPER HIGH ON SUNDAY WILL LEAVE LITTLE
OPTIONS FOR AVAILABLE MOISTURE TO ESCAPE. THUS...SATURDAY WOULD
SEEM TO BE ANOTHER ACTIVE THUNDERSTORM DAY...PRIMARILY OVER THE
WESTERN TWO THIRDS OF THE STATE. THE NORTHEAST WOULD BEGIN TO GET
INTO THE ACTION...ESPECIALLY SUNDAY WHEN A BACK DOOR FRONT WOULD
BE RECHARGING THE BOUNDARY LAYER MOISTURE WITH SOME UPSLOPE
FORCING.

LABOR DAY WILL ALSO STAY ACTIVE ACROSS ROUGHLY THE NORTHWESTERN
HALF OF NM WITH THE HIGH WEAKENING AND OFFERING LESS SUBSIDENCE
AND CONVECTIVE INHIBITION. THE UPPER HIGH APPEARS TO STAY CLOSE TO
THE LAND OF ENCHANTMENT THROUGH THE EXTENDED PERIOD...KEEPING THE
WESTERLIES ALOFT AT BAY...BUT PERHAPS LETTING ANOTHER BACK DOOR
FRONT ARRIVE.

52

&&

.FIRE WEATHER...
RELATIVE HUMIDITIES AND CHANCES FOR WETTING RAIN ARE TRENDING UP
FOR MUCH OF WESTERN NEW MEXICO TODAY AS A SLUG OF DEEP MOISTURE
MOVES NORTH AND WEST FROM OVER FAR WEST TEXAS AND NORTHERN MEXICO.
NEAR OR BELOW NORMAL TEMPERATURES ARE FORECAST WEST TODAY...BUT
WELL ABOVE NORMAL TEMPERATURES ARE FORECAST ACROSS THE EAST
CENTRAL AND NORTHEAST PLAINS UNDER THE INFLUENCE OF HIGH PRESSURE
ALOFT. HUMIDITY RECOVERIES WILL CONTINUE TO BE GOOD TO EXCELLENT
MOST AREAS. SAME STORY FRIDAY...BUT WITH BETTER CHANCES FOR
WETTING RAIN SPREADING FURTHER EAST TO THE CENTRAL MOUNTAINS AND
ADJACENT HIGHLANDS. TEMPERATURES WILL TREND UP A TAD MORE FRIDAY
ACROSS THE EASTERN PLAINS...CAUSING MINIMUM RHS TO DIP TO NEAR 20
PERCENT.

THE TREND GOING INTO THE WEEKEND IS GENERALLY A WETTING ONE...WITH
CHANCES FOR WETTING RAIN SPREADING A BIT FURTHER EAST EACH DAY AND
MINIMUM RHS TRENDING UP. THIS ALL DUE TO DECREASING PRESSURE HEIGHTS
AND MOISTURE LEFT-OVER FROM TODAY'S INFUSION. ALSO...A WEAK BACKDOOR
FRONT WILL GET INTO THE MIX ACROSS THE EAST ON SUNDAY INTO SUNDAY
NIGHT.

GOOD CHANCES FOR WETTING RAIN WILL CONTINUE INTO MONDAY BEFORE A
DRYING/WARMING TREND KICKS-IN AS HIGH PRESSURE ALOFT STRENGTHENS AND
A COUPLE DAYS OF CONVECTIVE RECYCLE MODE BEGINS TO DEPLETE THE
ATMOSPHERE. BY WEDNESDAY...ABOVE NORMAL HIGH TEMPERATURES ARE
FORECAST ACROSS MOST OF THE AREA WITH CHANCES FOR WETTING RAIN
GENERALLY BELOW CLIMO. LOOKING BEYOND WEDNESDAY...BOTH THE 00Z GFS
AND ECMWF SHOW AN EXPANSIVE AND STUBBORN UPPER HIGH HOLDING ON OVER
THE SOUTHERN ROCKIES AND DESERT SOUTHWEST.

11

&&

.AVIATION...
06Z TAF CYCLE
LIGHT SHRA CONTINUES ACROSS THE SW MTNS AND LOWER RIO GRANDE
VALLEY. DOES NOT LOOK PROMISING FOR SHRA TO MAKE IT TO KABQ SO
HAVE REMOVED VCSH FOR NOW. OTHERWISE...LIGHT SHRA WILL CONTINUE
OVERNIGHT WITH MT TOPS OCCASIONALLY OBSCURED ACROSS THE SW MTNS.
PRECIP LOOKS TO FAVOR SIMILAR AREAS ON THURS. ISO-SCT -TSRA IS
EXPECTED ACROSS THE NRN MTS WHILE TS POTENTIAL WILL REMAIN
UNCERTAIN FOR AREAS SW OF A LINE FROM KGUP TO KSRR DUE TO REMNANT
CLOUD COVER AND INSTABILITY CONCERNS. IF TS CAN DEVELOP...MAIN
THREATS WILL BE HVY RAIN/LOW VSBY AS PRECIPITABLE WATER VALUES
REMAIN WELL ABOVE NORMAL FOR THE AREA.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  90  63  89  64 /  10  20  20  30
DULCE...........................  84  51  83  53 /  20  30  30  30
CUBA............................  81  56  82  56 /  20  30  30  40
GALLUP..........................  82  58  81  59 /  30  30  40  40
EL MORRO........................  77  55  76  54 /  40  40  50  40
GRANTS..........................  82  57  82  58 /  30  30  30  30
QUEMADO.........................  79  57  76  57 /  50  60  40  40
GLENWOOD........................  79  62  80  62 /  60  70  30  30
CHAMA...........................  81  48  81  47 /  30  30  40  30
LOS ALAMOS......................  83  57  83  59 /  20  20  20  30
PECOS...........................  84  57  81  57 /  10  20  30  30
CERRO/QUESTA....................  81  50  82  52 /  20  20  20  20
RED RIVER.......................  74  42  74  43 /  30  30  30  30
ANGEL FIRE......................  77  41  79  41 /  30  30  30  30
TAOS............................  84  53  85  54 /  20  20  20  20
MORA............................  79  53  81  54 /  20  30  30  30
ESPANOLA........................  89  58  89  57 /  10  20  20  20
SANTA FE........................  83  59  85  60 /  20  20  30  30
SANTA FE AIRPORT................  85  60  88  62 /  10  20  20  30
ALBUQUERQUE FOOTHILLS...........  84  65  88  66 /  20  20  30  30
ALBUQUERQUE HEIGHTS.............  86  69  90  70 /  20  20  20  20
ALBUQUERQUE VALLEY..............  88  64  92  65 /  10  20  10  20
ALBUQUERQUE WEST MESA...........  88  64  92  65 /  10  20  10  20
LOS LUNAS.......................  87  65  92  65 /  20  20  10  20
RIO RANCHO......................  87  67  91  67 /  10  20  20  20
SOCORRO.........................  82  66  91  66 /  30  30  10  20
SANDIA PARK/CEDAR CREST.........  81  58  83  58 /  20  30  30  30
TIJERAS.........................  83  58  87  60 /  20  30  30  30
MORIARTY/ESTANCIA...............  85  57  89  58 /  20  30  30  30
CLINES CORNERS..................  81  60  84  60 /  20  20  30  30
GRAN QUIVIRA....................  75  59  84  61 /  20  30  20  20
CARRIZOZO.......................  81  61  87  61 /  40  40  10  20
RUIDOSO.........................  74  56  81  55 /  50  50  20  30
CAPULIN.........................  90  52  90  54 /  10  10  10  10
RATON...........................  92  53  92  56 /  10  10  10  10
SPRINGER........................  92  57  92  58 /  10  10  10  10
LAS VEGAS.......................  86  56  88  58 /  10  20  20  20
CLAYTON.........................  96  65  97  67 /   5   5   0   5
ROY.............................  94  62  94  63 /  10  10   5  10
CONCHAS.........................  96  68  97  69 /   5   5   5   5
SANTA ROSA......................  94  65  95  66 /  10  10  10  10
TUCUMCARI.......................  98  69 100  69 /   5   5   5   5
CLOVIS..........................  93  66  96  65 /   5   5   0   5
PORTALES........................  94  65  97  65 /   5  10   5   5
FORT SUMNER.....................  93  67  96  66 /  10  10   5   5
ROSWELL.........................  93  69  97  67 /  10  10   5   5
PICACHO.........................  87  63  91  63 /  20  20  10  10
ELK.............................  81  58  85  59 /  40  40  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR THE
FOLLOWING ZONES...NMZ508-509.

&&

52
Hazardous weather outlook, Aug 28, 8:50 PM MDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
850 PM MDT WED AUG 28 2013

NMZ501>540-291200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
441 AM MDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
LOCALLY HEAVY RAIN FROM SCATTERED THUNDERSTORMS EACH AFTERNOON AND
EVENING WILL CONTINUE THURSDAY THROUGH THE WEEKEND.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:04 PM MDTAreal Flood AdvisoryABQSandoval116 min

Nearby

Flash Flood Watches in New Mexico, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.